Arizona, 2011Heavy Snow in Arizona, February 26 to 28, 2011
February 26 to 28, 2011 · NWS FGZ · 9 events in 8 counties and zones
A strong, deep, and cold low pressure center moved down the West Coast and then across Arizona. This storm brought heavy snow to much of the area even at lower elevations.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong, deep, and cold low pressure center moved down the West Coast and then across Arizona. This storm brought heavy snow to much of the area even at lower elevations. The very cold nature of this storm maximized precipitation efficiency at lower elevations while some upper elevations received less snow. This storm also brought strong winds over and northeast of the Mogollon Rim.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Feb 26, 3:30 AM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Feb 26, 3:30 AM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 AM MST SAT FEB 26 2011
.SYNOPSIS...A VERY COLD...BUT FAST-MOVING STORM SYSTEM WILL BRING
AREAS OF HEAVY SNOW...ALONG WITH SOME VALLEY RAIN...TO THE STATE BY
THIS AFTERNOON. STRONG SOUTHWEST WINDS WILL ALSO DEVELOP AHEAD OF
THE FRONT EAST OF FLAGSTAFF THROUGH THE DAY. SNOW LEVELS WILL FALL
TO THE VALLEY FLOORS LATER TONIGHT...WITH SOME ACCUMULATIONS
POSSIBLE EVEN IN THE LOWEST ELEVATIONS OF YAVAPAI COUNTY. THIS STORM
WILL QUICKLY EXIT THE REGION SUNDAY...WITH RAPIDLY IMPROVING
CONDITIONS AMD A WARMING TREND FOR NEXT WEEK.
&&
.DISCUSSION...A FAST-MOVING...BUT VERY DEEP AND COLD STORM SYSTEM
WILL MOVE INTO ARIZONA LATER THIS AFTERNOON. PRE-FRONTAL MOISTURE
HAS BEEN AT THE MIDDLE AND HIGH LEVELS SO FAR...BUT MESO-SCALE
MODELS ARE ALL INDICATING A LOW-LEVEL MOISTURE FEED DEVELOPING OVER
THE WESTERN MOGOLLON RIM BY EARLY AFTERNOON. THIS WILL MEAN A FEW
INCHES OF SNOW AHEAD OF THE FRONT FOR MANY UPSLOPE AREAS EXTENDING
FROM FLAGSTAFF...TO THE THE KAIBAB PLATEAU. THE MAIN FRONTAL BAND
ARRIVES IN WESTERN YAVAPAI COUNTY THIS EVENING...THE CENTRAL RIM
COUNTRY AROUND MIDNIGHT...AND INTO NEW MEXICO BY NOON MST SUNDAY.
THE FRONTAL BAND WILL CONTAIN ABOUT 4 HOURS OF VERY HEAVY SNOW AND
THIS IS WHEN THE BULK OF OUR ACCUMULATION WILL OCCUR.
THE 06Z MODEL RUNS HAVE PRESENTED AN UNSETTLING PROBLEM WITH QPF.
THE 06Z NAM12 HAS ACTUALLY INCREASED QPF ALONG THE RIM...WHERE THE
06Z GFS HAS DECREASED QPF OVER THE RIM...AND INCREASED QPF OVER THE
KAIBAB PLATEAU AND YAVAPAI COUNTY. LOOKING AT HOURLY SOUNDINGS AS
WELL AS THE FRONTAL STRUCTURE SATURDAY NIGHT...IT IS HARD TO BELIEVE
THE GFS...AND WE WILL HEDGE TOWARD THE NAM12.
SNOW LEVELS WILL DROP TO THE VALLEY FLOORS BEHIND THE FRONT...WITH
JUST ENOUGH QPF TO BRING AN INCH OR TWO OF SNOW TO EVEN THE LOWEST
ELEVATIONS OF YAVAPAI COUNTY.
WINDS AHEAD OF THE FRONT WILL REACH INTO ADVISORY CRITERIA IN THE
LITTLE COLORADO RIVER VALLEY TODAY. EVEN THE HIGH COUNTRY WILL SEE
OCCASIONAL GUSTS TO 40 MPH...ESPECIALLY AS THE FRONT DRAWS NEAR.
THE LCR IS THE ONLY AREA WITH A WIND ADVISORY FOR NOW.
THE STEADY SNOW WILL DECREASE RAPIDLY TO SHOWERS SUNDAY AS THE LOW
CENTER DRIFTS ALONG THE I-40 CORRIDOR. QUITE A BIT OF DRY AIR
BECOMES ENTRAINED INTO THE SYSTEM SUNDAY...BUT -35C TEMPERATURES AT
500MB WILL STILL GENERATE SOME LOCALLY HEAVY CONVECTIVE SNOW
SHOWERS. BY MONDAY...MUCH HIGHER HGHTS WILL DOMINATE THE PICTURE FOR
THE REST OF THE WEEK...WITH RAPIDLY MODERATING TEMPERATURES...AND
DRY CONDITIONS.
PLEASE SEE OUR WINTER STORM WARNING...WINTER WEATHER ADVISORY...AND
WIND ADVISORY PRODUCTS (PHXWSWFGZ AND PHXNPWFGZ) FOR MORE DETAILS.
&&
.AVIATION...FOR THE 12Z PACKAGE...A STRONG STORM SYSTEM WILL MOVE
ACROSS THE REGION OVER THE NEXT 24 HOURS. PRECIPITATION WILL SLOWLY
SPREAD EASTWARD WITH MVFR/IFR CONDITIONS DEVELOPING TROUGH
18Z...GENERALLY WEST OF A KOV7-KINW-KPAN LINE. SFC WINDS BECOMING SW
20-30G40KTS AFTER 18Z...ESPECIALLY EAST CENTRAL AZ. SNOW AND RAIN
WILL BECOME HEAVY AT TIMES AFTER 21Z WITH IFR/LCL LIFR CONDITIONS
THROUGH THE NIGHT. THE WORST CONDITIONS WILL BE ALONG FRONT WHICH
WILL BE NEAR KE51-KKNB AROUND 00Z SUNDAY...KFLG-KPGA AROUND
06Z...AND KW-KE91 AROUND 12Z.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 5 PM MST SUNDAY FOR
AZZ008-015-016-018-037-038.
WINTER STORM WARNING FROM 11 PM THIS EVENING TO 5 PM MST SUNDAY FOR
AZZ017.
WINTER STORM WARNING FROM 11 AM THIS MORNING TO 11 AM MST SUNDAY
FOR AZZ004-006-007.
WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 PM MST SUNDAY
FOR AZZ009>011-018-037-039-040.
WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM MST THIS EVENING
FOR AZZ012>014-017.
&&
PUBLIC................PETERSON
AVIATION..............MAS
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Feb 25, 9:10 PM MST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
910 PM MST FRI FEB 25 2011
AZZ004>018-037>040-261400-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
910 AM MST FRI FEB 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY AND TONIGHT
NO WEATHER HAZARDS ARE EXPECTED TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A STRONG AND COLD PACIFIC STORM SYSTEM WILL IMPACT NORTHERN ARIZONA
THIS WEEKEND. STRONG WINDS AND SIGNIFICANT SNOW ACCUMULATION WILL
ACCOMPANY THIS STORM...CAUSING BLOWING AND DRIFTING SNOW AND POOR
VISIBILITY SATURDAY AFTERNOON INTO SUNDAY MORNING. THE MOST INTENSE
PERIOD OF THIS STORM SYSTEM...WITH THE HEAVIEST SNOW AND WORST
VISIBILITY WILL TAKE PLACE SATURDAY EVENING THROUGH EARLY SUNDAY
MORNING BEFORE SUNRISE. WINTER STORM WARNINGS AND WINTER WEATHER
ADVISORIES ARE IN EFFECT FOR MOST OF NORTHERN ARIZONA FROM SATURDAY
INTO SUNDAY. SNOW LEVELS ARE FORECAST TO START OUT AROUND 5000
FEET IN THE WEST AND 6500 FEET IN THE EAST SATURDAY AFTERNOON...AND
QUICKLY FALL TO 3000 FEET OR LOWER BY SUNDAY MORNING. IN
ADDITION...STRONG WINDS ARE EXPECTED OVER THE LITTLE COLORADO RIVER
VALLEY AND WHITE MOUNTAINS FROM LATE SATURDAY MORNING INTO SATURDAY
EVENING AND A WIND ADVISORY IS IN EFFECT FOR THIS TIME PERIOD.
THE STORM IS EXPECTED TO END ACROSS NORTHERN ARIZONA BY
SUNDAY EVENING WITH FAIR WEATHER RETURNING FOR MONDAY THROUGH
THURSDAY OF NEXT WEEK.
Heavy Snow, Kaibab Plateau
- When
- February 26, 5:00 AM MST to February 27, 6:00 AM MST
- Where
- Kaibab Plateau forecast zone
- Reported by
- Public
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
An average of 5 inches of snow fell in Fredonia at an elevation of 4700 feet.
Heavy Snow, Yavapai County Valleys and Basins
- When
- February 26, 10:00 PM MST to February 27, 5:00 AM MST
- Where
- Yavapai County Valleys and Basins forecast zone
- Reported by
- Public
- Coordinates
- 34.600, -112.554 (the zone’s center; the record gives no point)
Heavy snow fell across the lower elevations (below 5000 feet) of Yavapai County where heavy snow warning criteria is only 2 inches in 12 hours. Bagdad received 8 inches of snow at 3800 feet. Paulden and 8 miles northeast of Camp Verde had 2 inches of snow. Cottonwood and Rimrock both had 3 inches of snow. Three miles west of Dewy-Humboldt received 6.2 inches of snow. Three miles northwest of Dewy-Humboldt received 7 inches of snow. Seven miles northeast of Dewy-Humboldt received 10 inches of snow at 4525 feet elevation.
Heavy Snow, Yavapai County Valleys and Basins
- When
- February 26, 10:00 PM MST to February 27, 5:00 AM MST
- Where
- Yavapai County Valleys and Basins forecast zone
- Reported by
- Public
- Coordinates
- 34.600, -112.554 (the zone’s center; the record gives no point)
Heavy snow fell across the lower elevations (below 5000 feet) of Yavapai County where heavy snow warning criteria is only 2 inches in 12 hours. Bagdad received 8 inches of snow at 3800 feet. Paulden and 8 miles northeast of Camp Verde had 2 inches of snow. Cottonwood and Rimrock both had 3 inches of snow. Three miles west of Dewy-Humboldt received 6.2 inches of snow. Three miles northwest of Dewy-Humboldt received 7 inches of snow.
Heavy Snow, Oak Creek and Sycamore Canyons
- When
- February 26, 10:00 PM MST to February 27, 11:00 AM MST
- Where
- Oak Creek and Sycamore Canyons forecast zone
- Reported by
- Public
- Coordinates
- 35.220, -112.162 (the zone’s center; the record gives no point)
Two miles south of Sedona received 5 inches of snow.
Heavy Snow, Western Mogollon Rim
- When
- February 26, 11:00 PM MST to February 27, 1:00 PM MST
- Where
- Western Mogollon Rim forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Six to 9 inches of snow fell around central and west Flagstaff with only 3 to 5 inches in Doney Park. Nine and a half inches of snow fell around Williams.
Heavy Snow, Yavapai County Mountains
- When
- February 26, 11:00 PM MST to February 27, 4:30 AM MST
- Where
- Yavapai County Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.600, -112.554 (the zone’s center; the record gives no point)
Heavy snow fell to below 5000 feet (this zone boundary) all across Yavapai Country. Seven to nine and a half inches of snow fell in and around Prescott and Prescott Valley. Six inches of snow fell 9 miles west of Ash Fort at an elevation of around 5300 feet. Twelve and a half inches of snow fell 7 miles south of Prescott. Eleven inches of snow fell in Ponderosa Park (about 5 miles south of Prescott).
Heavy Snow, Eastern Mogollon Rim
- When
- February 27, 2:00 AM MST to February 28, 2:00 AM MST
- Where
- Eastern Mogollon Rim forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
Twelve inches of snow fell in Clints Well and 10 inches of snow fell in Forest Lakes.
Heavy Snow, Northern Gila County
- When
- February 27, 3:00 AM MST to 2:00 PM MST
- Where
- Northern Gila County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.800, -110.812 (the zone’s center; the record gives no point)
Seven inches of snow fell in Young at an elevation of 5200 feet.
Heavy Snow, White Mountains
- When
- February 27, 4:00 AM MST to 4:00 PM MST
- Where
- White Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.398, -109.905 (the zone’s center; the record gives no point)
Eight inches of snow fell 3 miles southeast of Pinetop-Lakeside.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Kansas, February 26 to 27, 2011$50,000 · 1 event
- Strong Wind in Arizona, February 26 to 27, 2011$40,000 · 1 event
- Frost and Freeze in Oregon, February 26, 20115 events
- Frost and Freeze in Oregon, February 26 to 27, 20115 events
- Flooding in Indiana, February 26 to 28, 20114 events
- High Wind in Montana, February 26, 201158 kt wind · 3 events
- Blizzard in Montana, February 26 to 27, 20113 events
- Blizzard and High Wind in Alaska, February 26 to 28, 2011$5,000 · 87 kt wind · 3 events
- High Wind in Colorado, February 26, 201156 kt wind · 3 events
- Winter Storm in California, February 26, 20113 events
- Winter Storm in Montana, February 26 to 28, 20112 events
- Heavy Snow in Arizona, February 26 to 27, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277978, 277999, 278000, 278001, 277977, 277998, 277972, 277976, 277974.